Alert archive / Kansas / Severe Thunderstorm Warnings in 1994

Severe Thunderstorm Warning 166, NWS Wichita, KS

July 16, 1994Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 16, 1994, 11:54 PM CDT for Russell County, Kansas. It was in force for 66 min.

The area

The counties it named.

The facts

Issued
Jul 16, 1994, 11:54 PM CDT (04:54 UTC)
Expired
Jul 17, 1994, 1:00 AM CDT
In force
66 min
Issued by
NWS Wichita, KS
Area
Whole counties

County Russell County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.9 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1994-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2034 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1994-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2034 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KICT 170454 RRA
SVRICT
KSC167-170545-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1154 PM CDT SAT JUL 16 1994
 
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL KANSAS
 
   ...RUSSELL COUNTY
 
AT 1153 PM...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES WEST OF RUSSELL
AND WAS MOVING EAST AT 35 MILES AN HOUR. THIS STORM HAS THE POTENTIAL TO
PRODUCE WINDS TO 60 MILES AN HOUR.
 
CITIES IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE RUSSELL...AND
BUNKER HILL. THIS STORM WILL BE MOVING EAST ALONG INTERSTATE 70.
THIS STORM CAN BE EXPECTED IN THE CITY OF RUSSELL AROUND 1215 AM.
 
 
 
THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH YOU SHOULD
PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND
DEADLY LIGHTNING.  IF YOU ARE OUTSIDE...MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT STAY AWAY FROM WINDOWS.
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM DANGEROUS WEATHER
IN A STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
 
J.CHRISTENSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:51 PM CDT, 8 hours 3 minutes earlier.

Area forecast discussion, Jul 16, 3:51 PM CDT, 8 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT SAT JUL 16 1994

VORT MAX HAS EXITED THE SE PORTION OF THE STATE ATTM INTO CNTRL MO.  AS PER THE
NGM AND ETA MODELS...NO UVV TO SPEAK OF TO SUPPORT TSTM DVLPMT FOR THE
REMAINDER OF THE DAY.  OVRNGT FOCUS FOR TSTM DVLPMT SHD BE ALG STNRY FNTL BNDRY
XTND ALONG THE NORTHERN REACHES OF KS NEAR THE KS/NE BORDER.

RSL 65/90 53  SLN 64/89 53
HUT 68/92 53  ICT 69/93 53
CNU 68/90 43
&
REESE

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 12:40 AM CDTSevere Thunderstorm WarningICTEllsworth65 min
Jul 17, 12:40 AM CDTSevere Thunderstorm WarningICTLincoln38 min
Jul 17, 1:13 AM CDTSevere Thunderstorm WarningICTReno62 min
Jul 17, 2:13 AM CDTSevere Thunderstorm WarningICTReno32 min
Jul 17, 2:22 AM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick53 min
Jul 17, 2:39 AM CDTSevere Thunderstorm WarningICTSedgwick66 min
Jul 17, 3:07 AM CDTSevere Thunderstorm WarningICTButler53 min
Jul 17, 3:14 AM CDTSevere Thunderstorm WarningICTMarion38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1994Every severe thunderstorm warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.